Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 167, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 16, 2005, 11:45 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2005, 11:45 PM CDT (04:45 UTC)
- Expired
- Jul 17, 2005, 12:28 AM CDT
- In force
- 43 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Cavalier County, ND, Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 12:00 AM CDT | TSTM WND DMG | 5 S Sarles, ND | 8 BIG EVERGREEN TREES UPROOTED |
| Jul 17, 12:00 AM CDT | TSTM WND GST 70 | 2 Wnw Calvin, ND | SEVERAL LARGE EVERGREENS UPROOTED ALONG TOWNER-CAVALIER COUNTY LINE. |
| Jul 17, 12:15 AM CDT | TSTM WND DMG | 6 W Hannah, ND | NUMEROUS LARGE BRANCHES DOWN. POWER LINES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 10:45 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2375 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2709 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 348 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 170445 SVRFGF NDC019-095-170545- /O.NEW.KFGF.SV.W.0167.050717T0445Z-050717T0545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1145 PM CDT SAT JUL 16 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CAVALIER COUNTY IN NORTHEAST NORTH DAKOTA NORTHEASTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 1245 AM CDT. * AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 7 MILES NORTHEAST OF ROCKLAKE...OR 37 MILES WEST OF LANGDON...MOVING TO THE NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SARLES AND 7 MILES NORTHWEST OF CALVIN AT 1155 PM 6 MILES NORTHWEST OF HANNAH AT 1220 AM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4899 9951 4864 9900 4880 9837 4899 9840 $$ JDS
2 follow-up statements
000 WWUS53 KFGF 170457 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1156 PM CDT SAT JUL 16 2005 NDC019-095-170545- /O.CON.KFGF.SV.W.0167.000000T0000Z-050717T0545Z/ TOWNER ND-CAVALIER ND- 1156 PM CDT SAT JUL 16 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 AM CDT FOR NORTHWESTERN CAVALIER AND NORTHEASTERN TOWNER COUNTIES... AT 1153 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED OVER SARLES...OR 30 MILES NORTHWEST OF LANGDON...MOVING TO THE NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHWEST OF HANNAH BY 1210 AM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR NORTHEAST NORTH DAKOTA. LAT...LON 4899 9952 4863 9903 4880 9830 4899 9828 $$ JDS
000 WWUS53 KFGF 170528 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1228 AM CDT SUN JUL 17 2005 NDC019-095-170537- /O.CAN.KFGF.SV.W.0167.000000T0000Z-050717T0545Z/ TOWNER ND-CAVALIER ND- 1228 AM CDT SUN JUL 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAVALIER AND NORTHEASTERN TOWNER COUNTIES IS CANCELLED... AT 1228 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF NORTHEASTERN TOWNER AND NORTHWESTERN CAVALIER COUNTIES. SO THE WARNING HAS BEEN CANCELLED. THUNDERSTORMS REMAIN IN THE AREA BUT ARE BELOW SEVERE LIMITS AT THIS TIME. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR NORTHEAST NORTH DAKOTA. LAT...LON 4899 9952 4863 9903 4880 9830 4899 9828 $$ TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:52 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 16, 10:52 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1052 PM CDT SAT JUL 16 2005 QUICK UPDATE WILL BE ISSUED FOR SEVERE THUNDERSTORM WATCH 641. WILL ALSO NEED TO EXTEND SEVERE WORDING EAST TO RED RIVER ACROSS NE ND BECAUSE OF THE WATCH...ALTHOUGH MAJORITY OF ACTIVITY SHOULD REMAIN WEST OF THE RED RIVER OVERNIGHT. .EVENING UPDATE...TWO AREAS OF CONCERN THIS EVENING FOR THUNDERSTORM DEVELOPMENT. THE FIRST AREA IS EAST OF THE RED RIVER VALLEY WHERE MLCAPES HAVE APPROACHED 5000 J/KG WITH MINIMAL CIN. STORMS TRIED TO DEVELOP A COUPLE HOURS AGO...BUT COULD NOT SUSTAIN THEMSELVES AS MID-LEVEL LAPSE RATES REMAIN BELOW 7C/KM. 700MB TEMPS WILL INCREASE THROUGH THE NIGHT...WHICH SHOULD KEEP STRONG STORMS FROM DEVELOPING...ALTHOUGH ISOLD -TSRA REMAIN POSSIBLE. THE SECOND AREA INCLUDES E ND AS COMPLICATED SYSTEM SETTING UP AND APPROACHING REGION. WATER VAPOR IMAGERY SHOWS STRONG WAVE NORTH OF MONTANA SLOWLY PROPAGATING EAST. THIS FEATURE IS INDUCING DEEPENING SFC LOW ACROSS SW ND. THIS WILL SET UP LOW LEVEL JET AROUND 50KTS WHICH WILL FOCUS ACROSS CENTRAL ND INTO NE ND. AS THE SFC LOW STRENGTHENS...DRY (MORE STABLE) AIR MASS (SFC DEW POINTS 50-55F) WILL BE PULLED NORTH ALONG WITH INCREASING 700MB TEMPERATURES...WITH WEAKENING STORMS ACROSS S ND CONFIRMING THIS. BELIEVE CURRENT STRONG STORMS ACROSS WESTERN AND CENTRAL ND WILL CONTINUE...BUT FOLLOW GREATEST INSTABILITY AXIS...WHICH WILL BRUSH DVL BASIN. GREATEST SEVERE THREAT THUS ACROSS DVL BASIN TONIGHT WHERE 700MB TEMPS LOWEST...ALTHOUGH ISOLD STORMS POSSIBLE REMAINDER OF AREA WITH STRONG LLJ AND WEAK INSTABILITY. CURRENT FORECAST HANDLES THIS ALL VERY WELL AND ONLY MINIMAL CHANGES ANTICIPATED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...RIVER FLOOD WARNING FOR NECHE. MN...NONE. && GRAFENAUER
Hazardous weather outlook, Jul 16, 5:25 AM CDT, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 525 AM CDT SAT JUL 16 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161700- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 525 AM CDT SAT JUL 16 2005 ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS FOR THE DEVILS LAKE BASIN AND EXTREME NORTHEASTERN NORTH DAKOTA LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS...EXISTS LATE TONIGHT FOR THE DEVILS LAKE BASIN AND A SMALL PORTION OF NORTHEASTERN NORTH DAKOTA. THE HAZARD AREA IS GENERALLY NORTH OF A DEVILS LAKE TO PEMBINA LINE. IT APPEARS THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS AFTER MIDNIGHT TONIGHT. A STRONG LOW PRESSURE AREA WILL MOVE INTO THE NORTHERN PLAINS TODAY. AHEAD OF THIS FEATURE...A WARM AND HUMID AIR MASS WILL BE DRAWN BACK INTO THE REGION ON SOUTHERLY WINDS. DUE TO WARM TEMPERATURES IN THE MIDDLE PORTION OF THE ATMOSPHERE...THUNDERSTORMS WILL BE LIMITED IN THEIR AREA OF INFLUENCE TONIGHT. IT IS EXPECTED THAT THUNDERSTORMS WILL DEVELOP IN EASTERN MONTANA AND WESTERN NORTH DAKOTA LATE THIS AFTERNOON AND MOVE NORTHEASTWARD INTO THE DEVILS LAKE BASIN LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS...EXISTS SUNDAY FOR THE RED RIVER VALLEY OF EASTERN NORTH DAKOTA AND ALL OF WEST CENTRAL AND NORTHWESTERN MINNESOTA. THE THUNDERSTORMS ARE EXPECTED TO FORM LATE MORNING IN EASTERN NORTH DAKOTA AND MOVE EASTWARD INTO MINNESOTA DURING THE AFTERNOON HOURS. THE STRONG LOW PRESSURE AREA WILL CONTINUE TO MOVE NORTHWARD INTO CANADA ON SUNDAY. THE ASSOCIATED COLD FRONT WILL BE LOCATED ACROSS EASTERN NORTH DAKOTA AND THUNDERSTORMS ARE EXPECTED TO FORM ALONG IT BY LATE SUNDAY MORNING. THESE THUNDERSTORMS WILL MOVE EASTWARD INTO MINNESOTA AS THE FRONT TRACKS IN THAT DIRECTION. THE ACTIVITY SHOULD EXIT NORTHWESTERN MINNESOTA BY EARLY EVENING. LATER IN THE WEEK...A CHANCE OF THUNDERSTORMS EXISTS FOR NEXT FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT. BRAMER
In the hours before
Special weather statement, Jul 16, 10:47 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 1047 PM CDT SAT JUL 16 2005 NDZ006>008-014>016-024-026>027-054-171000- BENSON ND-CAVALIER ND-EDDY ND-GRAND FORKS ND-NELSON ND- PEMBINA ND-RAMSEY ND-TOWNER ND-EASTERN WALSH COUNTY ND- WESTERN WALSH COUNTY ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 641 IN EFFECT UNTIL 500 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 9 COUNTIES BENSON CAVALIER EDDY GRAND FORKS NELSON PEMBINA RAMSEY TOWNER WALSH INCLUDING THE CITIES OF DEVILS LAKE...GRAFTON...GRAND FORKS AND LANGDON.
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.